Share this:

Chronic Hives and any Cure??

Posted by @marigold in Skin Health, Nov 22, 2011

Have you been diagnosed with chronic hives and if so what did they recommend to you for treatment?? My MD thinks it's an autoimmune situation. Please give me your comments on the above. Thanks.

Tags: Skin Conditions, Other


Posted by @sjthate, Feb 28, 2012

I have had chronic hives and angioedema for 3.5 years. I had a mass on my thyroid and half was removed. The hives began shortly after that surgery. I have been to numerous doctors. Allergists, dermatologists, endocrinologists, one is yet to give me any hope of ever living a normal life. It is becoming worse all the time. I wake up with them every morning. There are very few nights that the itching doesn't wake me from sleep. The hives are full body, but seem to be worse on the torso, legs and forearms. The angioedema affects my eyes, lips and feet mostly. Many mornings I wake up with an eye nearly swollen shut or a portion of my lips so large it looks as if I have been punched. I find myself wearing long sleeved shirts and turtlenecks often to avoid embarrassement. It looks like I have a horrible skin condition and it's easier to cover it up than explain. I have tried many many medications and nothing helps. Prednisone is the only thing that helps, and only at a high dose. After the 3rd day the hives are already coming back. I am so frustrated that doctors won't take me seriously. I feel like no one really takes the time to research and find a reason. I personally feel it is related to the thyroid but since my levels are ok, the doctors totally dismiss that. I am hoping to find others who have experienced this and hopefully together we can find help.

marigold likes this

Posted by @marigold, Apr 22, 2012

Do hope your hives may be better since your not of Feb. 2011. As you no doubt know many MD's think that hives are related to Hashimoto's Disease (sp??) which is another name for one having hypothyroidism. If your MD says your thyroid hormone is O.K. I would press him to give you some thyroid hormone (synthroid or it's generic) - at any rate and see if your hives condition is bettered by this med.
My wife is hypothyroid (no hives however) but when her thyroid tests came out O.K. she begged the MD to increase her doseage of synthroid anyway (her chief complaint BEFORE the MD increased her doseage slightly was lack of energy. I'm telling you this to show that in her case although the test showed her thyroid hormone was normal the increased doseage made her feel a lot better and she had no adverse side effects from the increased (over normal) doseage of the med. I do hope you are getting along better and that the above may help you. .


Posted by @lakemichigan1, Aug 20, 2012

I had the same response...hashimotos. Just wanted to support marigold's comment. Thankfully mine were not chronic. I hope you get better. I found it to be misserable.
You may want to give up gluten and dairy if you haven't already.


Posted by @marigold, Apr 29, 2012

Have you had any relief since writing the above?? I do hope so.


Posted by @bcsurvivor2006, Apr 22, 2012

I had the same exact thing including the lips and throat swelling so often that after many steroid injections,I always had to carry an Epi-Pen for when I had trouble breathing.I never got an official diagnosis but after 2 years of this I was diagnosed with breast cancer at age 33.

marigold likes this

Posted by @upinatreehouse, Apr 29, 2012

I have had hives for 8 weeks. Bloodwork has all come back normal. The one test that didn't was the chronic hives index. I had 50 as a score. Dr tells me this is not food or environmental???? Certain foods do trigger my hives. Plain white pasta has made my hives much worse three different times. I have not had a hivefree day. I ANSI discouraged . People don't seem to get how awful this is. Dr don't seem to have much help. Living like this is just awful.

marigold likes this

Posted by @brendabirkman, Sep 1, 2012

I have had Chronic Hives for 11 months pretty much everyday and have not figured out what is causing it. I've been told the same thing that you have, it's very frustrating. I am on so many medications and I'm sure they are helping somewhat, but not totally. Right now I'm one step away from being prescribed Cyclosporine, because mentally I'm having a hard time dealing with it.


Posted by @bettyann, Sep 1, 2012

I wonder if you would consider contacting National Jewish Hospital and Clinics in Denver. They are the BEST with allergic reactions. Maybe you could Google it and contact them and see if there would be anyway you could visit with them. They have depts that could recommend where you would be able to stay that would be highly affordable...if you have suffered this long, it might be worth it. Good luck to you.

Please login or become a member to post a comment.